This Cult-Classic Nude Lipstick Rip-Off Gave One Woman a Horrible Allergic Reaction

Photo Credits: Ander5/ Shutterstock | Image Used for Illustrative Purpose Only

Counterfeit beauty products have been a serious issue for years—and for good reason. They often result in painful allergic reactions, which has lead quite a few women to take to social media to warn others against using fakes.

You May Also Like: This Woman Thought She Had a Stray Eyelash in Her Eye, but It Was 14 Worms

Sadly, yet another example of why it’s important to buy cosmetics from a vetted source has surfaced, and this time it's an 18-year-old from Northern Ireland. Rachel McLaughlin was recently sent to the hospital after borrowing a friend’s brand new—but fake—Kylie Cosmetics Lip Kit Liquid Lipstick. McLaughlin’s sister, Bronagh McLaughlin, posted about the experience on Facebook, warning others about the dangers of phony cosmetics. “Please be aware of fake Kylie Jenner Lip Kits off the internet and buy and sell websites,” she wrote. “They are not the real thing, they are full of toxins, poisoning agents and superglue as you can see below.”


According to an interview with Cosmopolitan, McLaughlin claims she first applied the lip product at 8pm for a night out, reapplying every so often until around midnight. As the night progressed, McLaughlin noticed her lips swelling so she removed the formula and went to sleep. Upon waking up on Saturday, McLaughlin’s lips and face were swollen and she felt her throat closing up, so she rushed to Belfast Royal Victoria Hospital where she was given a topical antibiotic cream and an antihistamine to treat her symptoms.

The Kylie Lip Kit lipstick, which typically retails for $29, was bought for only $4.22 from a Facebook site, proving again that the only surefire way to know if you’re getting the real deal is to buy from Kylie Jenner’s eponymous website.

Nonetheless, it’s always a good idea to do a patch test with any new beauty product you’re interested in using. And if you do notice any swelling, burning or itchiness, remove product immediately and see a doctor if symptoms persist.